Alert archive / Texas / Tornado Warnings in 2002
Tornado Warning 17, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Dec 30, 2002, 12:43 PM CST for Cooke County, Denton County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 30, 2002, 12:43 PM CST (18:43 UTC)
- Expired
- Dec 30, 2002, 1:30 PM CST
- In force
- 47 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Cooke County, TX, Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 99 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 1:04 PM CST | Hail 1 | Gainesville, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 30, 10:55 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
880 WFUS54 KFWD 301843 TORFTW TXC097-121-301930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 1243 PM CST MON DEC 30 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * TORNADO WARNING FOR... COOKE COUNTY IN NORTH CENTRAL TEXAS DENTON COUNTY IN NORTH CENTRAL TEXAS * UNTIL 130 PM CST * AT 1243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A DEVELOPING TORNADO 7 MILES WEST OF SANGER...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SANGER AROUND 1255 PM CST GAINESVILLE AROUND 130 PM CST IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. LAT...LON 3340 9741 3324 9730 3355 9688 3372 9709 07/BB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Dec 30, 12:18 PM CST, 25 minutes earlier.
Area forecast discussion, Dec 30, 12:18 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLOOD WATCH COORDINATES. NATIONAL WEATHER SERVICE FORT WORTH TX 1218 PM CST MON DEC 30 2002 NEW MODEL GUIDANCE IN REMARKABLE AGREEMENT WITH UPPER LOW MOVING SOUTHEAST INTO SOUTHERN TEXAS THROUGH THE EARLY MORNING HOURS TUESDAY. ASSOCIATED SURFACE LOW AND DRY LINE WILL ALSO MOVE SOUTHEAST KEEPING NORTH TEXAS IN THE MOIST AIR BEING CIRCULATED AROUND THE EASTERN/NORTHERN PERIPHERY OF SURFACE LOW. ETA AND NGM DEVELOP SIGNIFICANT QPF WITH MAIN VORT LOBE AND WRAP AROUND. THUS FLOOD WATCH HAS BEEN ISSUED FOR EASTERN TWO-THIRDS OF CWA PARTICULARLY WHERE SIX-HOUR FLASH FLOOD GUIDANCE VALUES OF LESS THAN 2 INCHES COULD EASILY BE EXCEEDED. A FEW PEAKS OF SUNSHINE WILL BE POSSIBLE THIS AFTERNOON WHICH CONCERNS ME A BIT WITH REGARD TO THE SEVERE THREAT. ANY ADDITIONAL HEATING WILL DESTABILIZE THE BOUNDARY LAYER WHICH WILL ALLOW MORE SURFACE-BASED CONVECTION. THIS MAY CERTAINLY INCREASE THE TORNADO THREAT LATER THIS AFTERNOON. UNTIL THE BOUNDARY LAYER IS TAPPED...STORMS SHOULD REMAIN ELEVATED WITH LARGE HAIL THE PRIMARY THREAT. ROBBINS .FWD... TX...FLOOD WATCH FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR ZONES TXZ093>095...TXZ103>107...TXZ118>123...TXZ133>135...TXZ144>148... TXZ157>162...TXZ174>175.
Hazardous weather outlook, Dec 30, 12:35 PM CST, 8 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302230- HAZARDOUS WEATHER OUTLOOK...UPDATE #2 FOR DAY ONE NATIONAL WEATHER SERVICE FORT WORTH TX 1235 PM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS THE AREA TODAY. AS THE LOWER-LEVELS OF THE ATMOSPHERE CONTINUE TO DESTABILIZE...ISOLATED TORNADOES AND DAMAGING WINDS ARE BECOMING AN INCREASING THREAT OVER NORTH TEXAS. HOWEVER...THE PRIMARY THREAT CONTINUES TO BE LARGE HAIL AND FLASH FLOODING FROM HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS RAPIDLY CHANGING WEATHER SITUATION. OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL BE INCREASING DURING THE DAY TO BETWEEN 15 AND 25 MPH. CAUTION IS ADVISED ON AREA LAKES. IF WINDS INCREASE A BIT MORE...A WIND ADVISORY MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS NORTH TEXAS THIS AFTERNOON AND EVENING. ROBBINS
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 9:25 AM CST | Severe Thunderstorm Warning | FWD | Montague | 20 min |
| Dec 30, 11:25 AM CST | Severe Thunderstorm Warning | FWD | Parker | 35 min |
| Dec 30, 11:48 AM CST | Severe Thunderstorm Warning | FWD | Denton | 42 min |
| Dec 30, 12:44 PM CST | Tornado Warning | FWD | Collin | 31 min |
| Dec 30, 1:03 PM CST | Severe Thunderstorm Warning | FWD | Parker, Tarrant | 57 min |
| Dec 30, 1:09 PM CST | Severe Thunderstorm Warning | FWD | Mills | 51 min |
| Dec 30, 1:22 PM CST | Severe Thunderstorm Warning | FWD | Coryell, Lampasas | 53 min |
| Dec 30, 1:44 PM CST | Severe Thunderstorm Warning | FWD | Bosque, Hill | 46 min |
| Dec 30, 1:49 PM CST | Tornado Warning | FWD | Ellis, Hill | 26 min |
| Dec 30, 2:11 PM CST | Severe Thunderstorm Warning | FWD | Coryell, McLennan | 64 min |
| Dec 30, 2:12 PM CST | Severe Thunderstorm Warning | FWD | Dallas | 48 min |
| Dec 30, 2:13 PM CST | Tornado Warning | FWD | Ellis | 47 min |
| Dec 30, 2:19 PM CST | Tornado Warning | FWD | Dallas | 41 min |
| Dec 30, 2:23 PM CST | Severe Thunderstorm Warning | FWD | Collin | 37 min |
| Dec 30, 2:30 PM CST | Severe Thunderstorm Warning | FWD | Hill, Navarro | 60 min |
| Dec 30, 2:36 PM CST | Flash Flood Warning | FWD | Collin, Dallas | 84 min |
| Dec 30, 2:36 PM CST | Severe Thunderstorm Warning | FWD | Bell | 39 min |
| Dec 30, 2:57 PM CST | Severe Thunderstorm Warning | FWD | Ellis | 33 min |
| Dec 30, 3:28 PM CST | Severe Thunderstorm Warning | FWD | Henderson, Kaufman, Navarro, Van Zandt | 62 min |
| Dec 30, 3:48 PM CST | Severe Thunderstorm Warning | FWD | Bell | 42 min |
| Dec 30, 4:16 PM CST | Severe Thunderstorm Warning | FWD | Bell, Falls, Limestone | 59 min |
| Dec 30, 4:36 PM CST | Severe Thunderstorm Warning | FWD | Henderson, Van Zandt | 39 min |
| Dec 30, 4:40 PM CST | Severe Thunderstorm Warning | FWD | Milam | 65 min |
| Dec 30, 5:12 PM CST | Severe Thunderstorm Warning | FWD | Milam | 33 min |
| Dec 30, 5:23 PM CST | Severe Thunderstorm Warning | FWD | Freestone | 22 min |
Nearby
Tornado Warnings in Texas, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.